Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Cotton mouth, difficulty swallowing, lack of taste and smell, dizziness, itchy eyes, burning throat after contact with chemicals. Anything I could know?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3368 Questions
I get sick whenever i come in contact with a whole bunch of different chemicals. Most household cleaning products, pretty much any smoke or vapors that come from things that are not natural mainly burnt plastic or rubber, and a number of other airborne things. It depends on what i come in contact with how much and for how long but the symptoms seem to be basically the same for the most part. The symptoms can take anywhere from 30 mins to close to an entire day before all of the symptoms are in effect. The symptoms include extreme cotton mouth that goes all the way down my throat to the point where i cant spit at all and can barely swallow and when i do it feels like i swallowed a rock and at the same time my lips will go from being plump to shrivalling into bleeding split lips, these symptoms of course include lack of tast and smell. The symptoms also include headaches that feel like tons of pressure in my entire head, dizziness, itchy eyes, extreme burning sensation in my throat, poor blood circulation, swollen taste buds, confusion, irritabilty, severe sweating, abnormal heart beat, nausea, loss of apetite, anxiety, diarrhea, insomnia, a panicky feeling, tremors, lethargy, muscle soreness, no libido, loss of color in face, sometimes vomiting or hives. All or most of these symptoms occur within mins to hrs after exposure however some symptoms like the nausea, dizziness, headache, itchy eyes, anxiety, and panicky feeling can occur in as little as seconds to mins after exposure and the symptoms can last as long as a few days. I have become a bit of a recluse to try and avoid any possible detrimental And keep in mind that it has taken me years to figure all of this out. I would like to know anything i could about what this might be or how i might treat or handle it. It dosnt seem to be anything that anyone really understands not even me nobody has any ideas as to what it might be or what it is. It rules almost every day of my life and effects how i look and act. People often tell me i look like im on narcotics but i have been clean for around six years now. Anything i could know would be helpful and much appriciated much appriciated. Thanx!!!
Posted Sat, 2 Jun 2012 in Medicines and Side Effects
Answered by Dr. Raju A.T 13 hours later

Thanks for your query.

The symptoms you have are very typical and seen in allergies to Hydrocarbons and related chemicals. The long history of the symptoms adds to this fact.

Allergy to such chemicals which occur in many substances with mild changes in chemical structure could be very annoying as most of such chemicals are volatile and even solid forms liberate fumes continuously.

Taking Benadryl will surely comfort you for temporarily. The mainstay treatment is in avoiding the allergens.

I would ask you to visit a Allergy specialist who can perform tests like skin test or blood test to detect IgE (allergy antibody) and confirm the fact.

As I said avoiding the allergen is the best treatment but a difficult one.

Also newer treatment techniques are in play like Immuno therapy .Here desensitization or hyposensitization is a treatment in which the person is gradually vaccinated with progressively larger doses of the allergen in question. This can either reduce the severity or eliminate hypersensitivity altogether. It works by blocking excessive IgE production seen in atopys. In a sense, the person builds up immunity to increasing amounts of the allergen in question.

Such immunothreapies are practised by allergy specialist only. Hence,I do recommend a visit to him.

Hope I have answered your query. Let me know if I can assist you further

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor